Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 80, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 25, 2018, 7:11 PM CDT for Jackson County, Juneau County, Monroe County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 7:11 PM CDT (00:11 UTC)
- Expired
- Jul 25, 2018, 7:47 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, WI, Juneau County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
474
WUUS53 KARX 260011
SVRARX
WIC053-057-081-260100-
/O.NEW.KARX.SV.W.0080.180726T0011Z-180726T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
711 PM CDT WED JUL 25 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in west central Wisconsin...
Northwestern Juneau County in central Wisconsin...
Northeastern Monroe County in west central Wisconsin...
* Until 800 PM CDT.
* At 710 PM CDT, a severe thunderstorm was located near Millston, or
15 miles north of Tomah, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Jackson...northwestern Juneau and northeastern Monroe
Counties, including the following locations... Warrens, Finley, New
Miner, Pigeon Creek Campground and Mather.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
4418 8993 4416 8992 4417 8997 4414 8997
4413 8999 4413 8997 4412 9001 4410 9001
4409 9003 4406 9002 4408 9070 4429 9063
4429 9032 4425 9032 4425 8991 4423 8989
TIME...MOT...LOC 0010Z 274DEG 35KT 4421 9052
HAIL...1.25IN
WIND...60MPH
$$
DL3 follow-up statements
425
WWUS53 KARX 260025
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
725 PM CDT WED JUL 25 2018
WIC053-057-081-260100-
/O.CON.KARX.SV.W.0080.000000T0000Z-180726T0100Z/
Jackson WI-Juneau WI-Monroe WI-
725 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN JACKSON...NORTHWESTERN JUNEAU AND NORTHEASTERN
MONROE COUNTIES...
At 724 PM CDT, a severe thunderstorm was located 12 miles southwest
of Babcock, or 15 miles northeast of Tomah, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Millston, Warrens, Finley, New Miner, Pigeon Creek Campground,
Mather, The North Flowage, The Sprague Mather Flowage, Normay Ridge,
I 94 Exit 135, Jellystone Park Near Warrens, I 94 Exit 128, The
Meadow Valley Flowage, Sprague, and Petenwell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
4418 8993 4416 8992 4417 8997 4414 8997
4413 8999 4413 8997 4412 9001 4410 9001
4409 9003 4406 9002 4408 9070 4429 9063
4429 9032 4425 9032 4425 8991 4423 8989
TIME...MOT...LOC 0024Z 277DEG 36KT 4417 9032
HAIL...1.00IN
WIND...60MPH
$$
Lawrence861
WWUS53 KARX 260036
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
736 PM CDT WED JUL 25 2018
WIC053-081-260045-
/O.CAN.KARX.SV.W.0080.000000T0000Z-180726T0100Z/
Jackson WI-Monroe WI-
736 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN MONROE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Wisconsin.
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
4418 8993 4416 8992 4417 8997 4414 8997
4412 9001 4410 9001 4409 9003 4406 9002
4407 9031 4425 9031 4425 8991 4423 8989
TIME...MOT...LOC 0035Z 270DEG 49KT 4416 9014
$$
WIC057-260100-
/O.CON.KARX.SV.W.0080.000000T0000Z-180726T0100Z/
Juneau WI-
736 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN JUNEAU COUNTY...
At 735 PM CDT, a severe thunderstorm was located 9 miles south of
Babcock, or 20 miles northwest of Friendship, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Finley, New Miner, The Meadow Valley Flowage, Sprague, Mather, The
Sprague Mather Flowage, Meadow Valley and Petenwell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
4418 8993 4416 8992 4417 8997 4414 8997
4412 9001 4410 9001 4409 9003 4406 9002
4407 9031 4425 9031 4425 8991 4423 8989
TIME...MOT...LOC 0035Z 270DEG 49KT 4416 9014
HAIL...1.00IN
WIND...60MPH
$$
DL381
WWUS53 KARX 260047
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
747 PM CDT WED JUL 25 2018
WIC057-260056-
/O.CAN.KARX.SV.W.0080.000000T0000Z-180726T0100Z/
Juneau WI-
747 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUNEAU COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail to the
size of dimes is still possible with this thunderstorm as it works
across northern Juneau County through 8 pm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Wisconsin.
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
4418 8993 4416 8992 4417 8997 4414 8997
4412 9001 4410 9001 4409 9003 4406 9002
4407 9031 4425 9031 4425 8991 4423 8989
TIME...MOT...LOC 0045Z 274DEG 35KT 4415 8998
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:08 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 25, 7:08 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 708 PM CDT Wed Jul 25 2018 .SHORT TERM...(This afternoon through Thursday) Issued at 214 PM CDT Wed Jul 25 2018 Main concern remains potential for strong to severe storms across much of the forecast area into this evening. An early afternoon look at satellite/radar/obs showed an area of showers with occasional thunder associated with a weak shortwave moving into southeast Minnesota. A cold front was draped northeast to southwest across central Minnesota and will likely serve as the main focus of convection this afternoon/evening, though still not a lot of confidence on how everything will play out. The general idea is that the front will approach from the northwest, and with increasing moisture transport ahead of the front by late afternoon, storms are expected to develop just northwest of the front. In addition, a stronger shortwave will move across central Minnesota into northern Wisconsin this evening, providing a little bit better forcing in these areas. Despite a fair amount of instability, the showers moving into southeast Minnesota were quickly dissipating due to very little forcing. With this lack of showers to use up the instability, combined with a little less cloud cover than expected, could see a bit more instability than first thought (SBCAPE approaching 2000 J/kg). However, the strongest deep layer shear looks to remain mainly behind the front/storms, though could see a very narrow corridor right along the front where the best shear overlaps the instability. This would be the most favorable area for any organized storms and severe weather. Looking at severe weather types, thinking wind and maybe hail will be the greatest threats. Despite the strongest deep shear being behind the storms, 0-3 km shear looks decent, with around 25 kts or so ahead of the front, with much of it being line-perpendicular. In addition, forecast soundings show deep mixing in the lower levels, though the RAP does seem a bit overdone with this, as we are not seeing any wind gusts over 25 kts like it suggests with its winds at the top of the mixed layer. Mid-level lapse rates near 6.5 C/km and the aforementioned instability also suggest a hail threat, but thinking the signals for wind are a little stronger. Unlike previous severe weather events, heavy rain does not appear to be a major threat, with precipitable water values in the 1.3-1.5 inch range and shallower warm cloud depths (which are also more favorable for hail) in the 3-3.5 km range. Bottom line, thinking the convection will be in a somewhat unorganized, broken line along the front with a few cells/bowing segments producing strong to damaging winds and hail. The front and storms should be out of the area by midnight, with a breezy, cool day on tap for Thursday with 20+ mph wind gusts out of the northwest. High temperatures look to be in the mid 60s to mid 70s. In addition, with cyclonic flow remaining in the area, could see a few "popcorn" light showers, especially if we manage to get a bit of sunshine to peek through the clouds. .LONG TERM...(Thursday night through Wednesday) Issued at 214 PM CDT Wed Jul 25 2018 For Thursday night thru Saturday night: main fcst concerns are the cooler, below normal temperatures thru the period. 25.12z model runs in good agreement for NW flow aloft to continue developing over the Upper Midwest Thu night/Fri, with second shortwave trough/energy to dig in and help carve out even deeper troughing aloft over the region by Sat/Sat night. Confidence is good for Thu night thru Sat night to be a seasonably cool period across the area. A cool low level airmass settles over the area Thu night but NW gradient winds looking to remain in the 5-10mph range to keep BL stirred and lows from dropping too far, even after the seasonably chilly temps on Thu. Even so, consensus lows in the low-mid 50s are going to feel cool. Weak sfc high pressure to slide over the area Fri, for much lighter winds than Thu. Highs to recover a bit Fri without the brisk NW winds and cold advection, with mixed 925mb temps supporting highs in the 70s. With lighter winds Fri night will have to watch for the potential of late night valley fog along with lows in the normally colder low laying areas dipping into the 40s. Lower level trough and some thermo-dynamic forcing to accompany the round of shortwave energy to move into/ across the region later Sat/Sat night. Some small, mainly SHRA chances and mainly west of the MS river later Sat/Sat night, along with highs/lows a category or 2 below normal, OK for now. For Sunday thru Wednesday (days 4 to 7): main fcst concerns this period are some SHRA/TSRA chances Sun/Mon and continued below normal temps thru Tue. Medium range model runs of 25.00z/25.12z in rather good agreement for an anomalous cold mid level troughing to settle over the central/ eastern CONUS Sun/Mon then persist into the middle of next week. NAEFS std deviations of -2 to -3 on 500mb hgts/temps Sun-Tue with some slow modification/warming by Wed. Fcst confidences is average for precip chances this period but good for temps to remain below normal, at least thru Tue. Some signal for a lower level low/trough to swing thru the region under the deep, cold cyclonic flow of the mid level troughing Sun/Mon. This along with potential for plentiful lower level moisture in the circulation. Consensus 20-40% SHRA/TSRA chances mainly Sun/Mon afternoons reasonable at this point. More of a signal for lower level high pressure, and drying to build in for Tue/Wed. Some more southerly lower level flow and warm advection even progged to return on Wed. Until then, general northerly flow and below normal 925-500mb temps to keep highs/lows for Sun thru at least Tue night in the below normal range as July comes to an end and the calendar turns to Aug. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 657 PM CDT Wed Jul 25 2018 A cold front continued to move through this evening, bringing scattered showers and thunderstorms to the area. Looking like the storm threat for RST is likely over, but could see a few move through LSE through the first few hours of the TAF period. Gusts to 30 kts could be seen with the stronger storms along with visibility reductions into the MVFR category. Should a core move right over a TAF site, could see further visibility reductions into IFR, but not confident in that happening due to the scattered nature of the storms. Ceilings with the storms have generally remained VFR. Behind the front, winds shift to the northwest and cloud cover decreases. Could even see a brief period of clear skies overnight before more clouds rotate in from the north on Thursday morning. Some ceilings may near MVFR, but most guidance suggests scattered clouds or VFR ceilings at this time. In addition, northwest winds will start to gust to near 20 kts at RST Thursday morning. Could see a few gusts at LSE too, but not as confident and did not include mention at this time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...CA LONG TERM...RRS AVIATION...CA
Hazardous weather outlook, Jul 25, 4:33 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 433 PM CDT Wed Jul 25 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 433 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Evening and Tonight Scattered strong to severe storms are possible through 11 p.m. The main threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a small chance of afternoon thunderstorms Sunday and Monday. Lightning is the main threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed through 11 p.m. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Special weather statement, Jul 25, 4:36 PM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service La Crosse WI 436 PM CDT WED JUL 25 2018 WIZ017-252200- Taylor- 436 PM CDT WED JUL 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY... At 435 PM CDT, a strong thunderstorm was located near Sheldon, or 15 miles southeast of Ladysmith, moving east at 40 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted through 515 PM include... Jump River, Hannibal, North Twin Lake, The Mondeaux Flowage, County Roads D And N and Donald. LAT...LON 4527 9040 4521 9092 4538 9092 4538 9044 TIME...MOT...LOC 2135Z 252DEG 33KT 4527 9093 Lawrence
Special weather statement, Jul 25, 4:53 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
453 PM CDT WED JUL 25 2018
WIZ017-252230-
Taylor-
453 PM CDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...
At 453 PM CDT, a strong thunderstorm was located over Jump River, or
16 miles southeast of Ladysmith, moving northeast at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Westboro, Jump River and County Roads D And N.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4534 9027 4525 9080 4532 9093 4538 9092
4538 9031
TIME...MOT...LOC 2153Z 237DEG 27KT 4534 9080
LawrenceSpecial weather statement, Jul 25, 6:27 PM CDT, 44 minutes before
Special Weather Statement National Weather Service La Crosse WI 627 PM CDT WED JUL 25 2018 IAZ008-018-260015- Floyd-Mitchell- 627 PM CDT WED JUL 25 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MITCHELL AND FLOYD COUNTIES... At 625 PM CDT, radar indicated strong thunderstorms were located along a line extending from 7 miles east of Manly to Mason City. Movement was east-southeast at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted through 715 PM include... Charles City, Osage, Nashua, Rockford, Rudd, Floyd, Marble Rock, Colwell, Orchard, Idlewilde State Park, Colwell County Park, Bunns Woods County Park, and Osage Spring Park. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4334 9302 4323 9255 4291 9255 4291 9303 TIME...MOT...LOC 2325Z 288DEG 28KT 4328 9306 4316 9337 Lawrence
Local storm report, Jul 25, 6:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 W NORA SPRINGS 43.14N 93.02W
07/25/2018 E1.00 INCH FLOYD IA FIRE DEPT/RESCUE
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:54 PM CDT | Special Weather Statement | ARX | Adams | 51 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.